Fever, chills, and muscle pain are the possible side effects you will probably be warned of at a COVID vaccine centre. But changes to the menstrual cycle will not appear on the list.
After my friend miraculously scored a COVID-19 vaccine slot for me, I reached the vaccination centre on May 5 to get my first jab. Before the Covishield shot, the administrator asked me if I had any allergies and if I was “married” – which is India’s way of asking if you’re sexually active – because pregnant women are still not allowed to get vaccinated. Unlike my friends who experienced the whole gamut of side effects for the following two days, I managed to get away with mild bodyache and disorientation. That was until my period rolled around the next week.
Although I started my cycle at the right time according to my period tracker app, my pre-menstrual symptoms were severely worse than my past experiences. I usually have some mild to moderate cramping on day 0 (the day before my period) to day 2 with medium to light flow. But I experienced heavy bleeding during my first period after the jab. I had debilitating cramps through the first three-four days and the use of a menstrual cup made it easier for me to observe my heavier-than-normal flow.
What could be going on?
Knowing that this is unusual, I took to Twitter to ask if others also had a similar experience only to find out that I was not alone. My ‘replies’ were filled with menstruators who had also noticed sudden changes in their cycle.
“I usually have very minimal cramps and medium flow. But this time I have been experiencing painful cramps,” says Apoorva Mohan (29) whose cycle was delayed by a week. The Chennai-based project manager who got the Covishield shot on May 7 said she had no idea that this could be a potential side effect as she wasn’t warned of it during the time of the vaccine.
In a media report, Dr Victoria Male, a reproductive immunologist at Imperial College London postulates that a physical reaction could be occurring because the womb lining is part of the immune system. After vaccination, lots of chemical signals which have the potential to affect immune cells are circulating around the body. This could cause the womb lining to shed, and lead to spotting or earlier periods, Dr Male shares in the report.
Another report by Immunize British Columbia simply explains it as your immune system working hard because you’re vaccinated or sick. This may cause changes in how the endometrium reacts, thus establishing the possible link between vaccination and menstruation which includes irregular cycles or changes in flow.
The personal stories continue
Yashasri Sadagopan (24) who got her Covaxin shot earlier this month usually has a 40-day menstrual cycle because she lives with Polycystic ovary syndrome (PCOS), a hormonal condition. “I have PCOS and get severe PMS migraines. My cycles usually come within 40-45 days but the PMS symptoms start early,” she says, adding that this time she suffered from a severe migraine for eight days without any period signs so far.
For others, the side effects have been far more severe. "I thought I was going to die because my period had never been so horrid before," shares Caroline D’Almeida (24) who got her Pfizer shot in Dubai. Her period was nearly a week early and was accompanied by day-long headaches, bouts of vomiting, and severe cramping.
As she does not usually experience cramping and other PMS symptoms, D’Almeida says that she did not see this coming. “I feel like this is something menstruators need to be told. If I was going to be out of commission for days, I would like to have been warned at least,” she remarks.
So far, there are no completed studies to show the direct link between the COVID-19 vaccine and menstruation. Other experts have also said that any temporary changes in your cycle should not be a cause for concern and is not a reason to be hesitant about taking the shot. If you do experience any significant changes to your health post-vaccine, it’s best to consult with your doctor.
Although most of the evidence we have now is anecdotal, menstruators need to be warned that this is a potential side effect so that they can take the steps necessary to navigate it or even be mentally prepared for the situation. Not prioritizing menstrual well-being is a grave disservice to the vast parts of the population that have menstrual cycles.
(Edited by Amrita Ghosh)